Thunderstorm Wind, Coffee
- When
- August 30, 4:42 PM EST
- Where
- Coffee County, 2.38 mi NNW of Upton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.550, -82.920
Winds blew down trees along Brigmond Road.
A front lifted north across the region and provided a focus for strong to severe storms to develop. Convection was enhanced in the afternoon and evening due to the sea breezes and diurnal heating interacting near the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A front lifted north across the region and provided a focus for strong to severe storms to develop. Convection was enhanced in the afternoon and evening due to the sea breezes and diurnal heating interacting near the front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 30, 2:27 PM EST, 2 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 327 PM EDT Wed Aug 30 2017 .NEAR TERM (THROUGH THURSDAY)... Relied a bit more heavily on the ECMWF solution for this period. An upper level trough along the east coast flattens out and lifts northeastward. A surface trough extends from Harvey over southwest Louisiana to the deepening low off New England will lift north through the night and into Thursday. A trailing surface trough / rain band from Harvey over northern Mississippi will rotate northeast from Apalachee Bay into the Suwannee Valley and southern Georgia Thursday afternoon and evening. Over Florida looks like we will see enhanced sea breeze front convergence. && .SHORT TERM (Friday and Saturday)... Upper level ridge attempts to hold on Friday, but heights will fall as the remnants of Harvey move into the Tennessee Valley. PWATs will increase to 2 to 2.2 inches areawide (at or above the 90th percentile for early September). With southwest flow bringing plenty of moisture, forecast CAPE values in excess of 2000 J/kg, and 500mb temperatures around -8 to -9C (the coolest we've seen in awhile), we should see an increase in thunderstorm coverage, especially across southeast Georgia and west of Highway 301 in Florida. This enhanced moisture will remain in place for Saturday as well, though coverage will likely shift a bit further east. Bulk shear values also increase to around 30 knots so a few strong to marginally severe storms will be possible. Heavy rainfall will likely be the bigger story, as around an inch of QPF is forecast through 00z Sunday across southeast Georgia and northeast Florida. .LONG TERM (Sunday through Wednesday)... By Sunday, Harvey's remnants and upper level shortwave trough will move northward. Upper level ridge will build northward again, though mid and upper level flow will be light. Mainly isolated to widely scattered afternoon thunderstorms are expected along both the Atlantic and Gulf coast seabreezes Sunday through Tuesday. Model confidence starts degrading by Tuesday night and into Wednesday with the strength of the ridge across Florida and the progression of an upper level trough stretching across the Great Lakes down toward the Southeast. The effects of this will greatly influence the development or path of any potential tropical systems in the Gulf so it's a little too early to speculate on that just yet. && .AVIATION... The surface trough across the Jacksonville Metro with a few showers likely through the evening hours. Ceilings with showers will be in the 2 to 2.5 KFT range. && .MARINE... A surface trough across the waters will gradually lift north through tonight with high pressure building across the eastern coastal waters through the period and a surface trough setting up across the land areas as the remnants of Harvey move through the Ohio River valley. Winds and seas remain below small craft exercise caution through the period. Rip Currents: Moderate risk of rip currents through Thursday. && .PRELIMINARY POINT TEMPS/POPS... AMG 72 92 74 91 / 40 30 10 60 SSI 77 89 79 89 / 30 20 20 50 JAX 74 92 76 91 / 20 10 20 50 SGJ 75 91 76 91 / 20 10 30 50 GNV 72 93 75 91 / 10 10 20 60 OCF 74 93 75 91 / 10 10 20 60 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Sandrik/Elsenheimer
Hazardous Weather Outlook National Weather Service Jacksonville FL 256 AM EDT Wed Aug 30 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-310700- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 256 AM EDT Wed Aug 30 2017 ...Moderate risk for rip currents... This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...Today and Tonight... Moderate risk for rip currents. Chance for afternoon thunderstorms, with gusty winds possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Moderate risk of rip currents Thursday. Chance for mainly afternoon thunderstorms each day, with potential for gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax.
Special Weather Statement
National Weather Service Jacksonville FL
430 PM EDT WED AUG 30 2017
GAZ133-302100-
Jeff Davis GA-
430 PM EDT WED AUG 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFF DAVIS COUNTY UNTIL
500 PM EDT...
At 429 PM EDT, Doppler radar was tracking a strong thunderstorm near
Snipesville, or 7 miles southwest of Hazlehurst, moving east at 20
mph.
Wind gusts of 40 to 50 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Hazlehurst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3190 8252 3175 8252 3175 8255 3174 8255
3174 8253 3173 8252 3170 8252 3177 8274
3183 8274
TIME...MOT...LOC 2029Z 277DEG 16KT 3178 8268
NELSONSpecial Weather Statement
National Weather Service Jacksonville FL
504 PM EDT WED AUG 30 2017
GAZ132-133-149-302200-
Atkinson GA-Coffee GA-Jeff Davis GA-
504 PM EDT WED AUG 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR COFFEE...ATKINSON AND
SOUTHWESTERN JEFF DAVIS COUNTIES UNTIL 600 PM EDT...
At 503 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Rhine to 7 miles east of
Ocilla to near Nashville. Movement was east at 30 mph.
Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.
Locations impacted include...
Douglas, Pearson, Willacoochee, Broxton, Ambrose, Pridgen and
Snipesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3172 8273 3122 8279 3123 8305 3128 8303
3134 8307 3136 8310 3140 8314 3146 8315
3147 8312 3151 8308 3156 8306 3161 8306
3163 8301 3166 8300 3179 8299 3178 8287
3182 8284 3184 8278 3185 8279 3186 8275
TIME...MOT...LOC 2103Z 257DEG 28KT 3188 8316 3163 8313 3124 8321
NELSONSpecial Weather Statement
National Weather Service Jacksonville FL
514 PM EDT WED AUG 30 2017
GAZ135-302200-
Appling GA-
514 PM EDT WED AUG 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL APPLING COUNTY UNTIL
600 PM EDT...
At 514 PM EDT, Doppler radar was tracking a strong thunderstorm near
Graham, moving east at 15 mph.
Wind gusts of 40 to 50 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Baxley and Pine Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3182 8236 3167 8236 3173 8252 3174 8252
3174 8255 3175 8255 3175 8252 3182 8252
TIME...MOT...LOC 2114Z 283DEG 12KT 3176 8254
NELSONSpecial Weather Statement
National Weather Service Jacksonville FL
536 PM EDT WED AUG 30 2017
GAZ149-162-163-302215-
Atkinson GA-Clinch GA-Echols GA-
536 PM EDT WED AUG 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ECHOLS...SOUTHERN
ATKINSON AND CLINCH COUNTIES UNTIL 615 PM EDT...
At 536 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Du Pont to 6 miles
southeast of Lakeland to near Statenville. Movement was northeast at
30 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Homerville, Argyle, Du Pont, Cogdell and Mayday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3085 8307 3085 8301 3086 8301 3087 8297
3118 8297 3118 8305 3123 8305 3123 8271
3104 8261 3068 8267 3071 8308
TIME...MOT...LOC 2136Z 228DEG 26KT 3109 8293 3096 8302 3075 8302
NELSONThe Moody AFB radar (KVAX), 74 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
6 thunderstorm wind. Local standard time, as filed.
Winds blew down trees along Brigmond Road.
Winds blew down power lines between Douglas and Withlacoochee.
Winds blew power lines down across Highway 135.
Winds blew down power lines in West Green.
Power lines were blown down across Rebecca S. Waldron Road in Green Acres. The time of damage was based on radar. The cost of damage was unknown but it was estimated so the event could be included in Storm Data.
Trees were blown down across Highway 82. The time of damage was based on radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714930, 714931, 714932, 714933, 714934, 714935.